Texas, 2024

Tornado and Hail in Texas, May 3, 2024

May 3, 2024 · NWS LUB · 7 events in 6 counties and zones

A third consecutive day of severe storms impacted the region on the afternoon and evening of the third. An approaching upper level jet streak aided in the development of thunderstorms along a dryline draped from north to south over the eastern South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A third consecutive day of severe storms impacted the region on the afternoon and evening of the third. An approaching upper level jet streak aided in the development of thunderstorms along a dryline draped from north to south over the eastern South Plains. A very moist airmass that had been present the previous couple of days remained in place. Under strong heating in the eastern South Plains, storms were able to take advantage of ample instability in place and quickly became severe. One supercell thunderstorm produced hail up to 3.50 inches in diameter in Quitaque (Briscoe County). A supercell thunderstorm north of Cotton Center (Hale County) produced a brief tornado before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 2:04 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 3, 2:04 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
304 PM CDT Fri May 3 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 301 PM CDT Fri May 3 2024

The low stratus cloud deck is beginning to clear out early this
afternoon across the South Plains and far southwest Texas Panhandle.
The low clouds will continue break across the remainder of the area
this afternoon. With the early clearing, temperatures are quickly
warming into the 80s while temperatures under the cloud cover remain
much cooler in the 60s to lower 70s. Thus, there is a strong
differential heating boundary present across the area today and will
be a potential location for additional storm development. As of 2 PM
CDT, the sharpening dryline is present along a line from Seminole to
Sundown to Muleshoe and bending westward into New Mexico as lee
cyclogenesis strengthens in east southeast Colorado. Dewpoints east
of the dryline range from the upper 50s to upper 60s. Satellite
imagery shows low level moisture advecting northward with the
southeast surface winds. Thunderstorms (a few severe) have already
begun to develop east of Big Spring and just south of I-20. In
addition, towering cumulus clouds are beginning to develop along the
dryline across the South Plains. Significant instability is present
east of dryline this afternoon with SBCAPE values in excess of 3000+
J/kg and modest effective bulk shear of 30 to 40 knots, which is
capable of support strong to severe supercells. Steep midlevel lapse
rates and strong buoyancy will support very large hail up to
baseball size and damaging wind gusts up to 70 mph. A tornado or two
is possible, with the best environment across the Rolling Plains
where the differential heating boundary is present with abundant low
level moisture and east southeast low level mean flow. A few storm
splits may be possible with the right movers headed southeast,
potentially along the aforementioned pre-existing boundary. These
right moving storms would pose the greatest threat for a tornado,
especially this evening as low level shear increases. Most storms
will be moving east northeast this afternoon and evening with slower
storm motions around 10 to 20 mph, which could pose a localized
flash flooding threat. Thunderstorms should move east out of the
forecast area late this evening before Midnight.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CDT Fri May 3 2024

The severe weather threat will continue into Saturday. Winds behind
a cold front will switch to generally out of the east will bring
sufficient Gulf moisture to the area. Instability may take some time
to develop given stubborn morning cloud cover, however it is
expected to reach similar magnitudes as today, favoring the southern
South and Rolling Plains. While forcing is not overly impressive, an
upper shortwave should be more than enough to trigger potentially
severe storms during Saturday afternoon/evening hours. Main threats
include large hail, damaging winds, and locally heavy rain/flooding.
While tornadoes are unlikely, they cannot be completely be ruled
out. Much of the precipitation should move out of the forecast area
by midnight.

The active weather seen over the past several days will finally
begin to quiet down on Sunday as weak upper ridging builds over the
region. A fast moving upper trough on Monday brings a brief return
of shower and thunderstorm chances. GFS/NAM timing (moving
precipitation out of the area by late-morning) is generally favored
at this time given the relatively stronger steering flow. As such,
any severe weather threat would be limited. A mostly zonal flow
pattern aloft and westerly surface winds look to allow for warm and
dry conditions to prevail through much of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri May 3 2024

The low stratus decks have begun to break at LBB with VFR
conditions returning, while PVW/CDS continue to linger in MVFR to
IFR conditions due to low ceilings and will likely persist through
the afternoon. Thunderstorms are possible this afternoon, but are
contingent on several variables. At this time, LBB has the highest
chances for vicinity thunder this afternoon and early evening.
However, amendments will be made as confidence increases on
location and timing of storms this afternoon and evening. Winds
will begin to veer to the southwest overnight ahead of a cold
front that will pass south through all three sites tomorrow
morning/mid-morning. Low stratus, MVFR ceilings will return again
as they fill in behind the front tomorrow morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....19
AVIATION...11
Hazardous weather outlook, May 3, 10:24 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1124 AM CDT Fri May 3 2024

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1124 AM CDT Fri May 3 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening mainly
for areas in the southern South Plains and southern Rolling Plains.
Large hail up to baseball size and damaging wind gusts will be the
main threat but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and thunderstorms are expected across much of the
South Plains and Rolling Plains Saturday and Saturday night. In
addition to producing severe hail at times, thunderstorms will pose
a threat for localized flooding from heavy rainfall.

There is a slight chance of thunderstorms Sunday and Monday across
the entire region, mainly during the morning hours. Severe weather
potential looks to be limited at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Garza

When
May 3, 3:12 PM CST
Where
Garza County, 5.5 mi ENE of Justiceburg
Measured
1.75 in hail
Reported by
Public
Coordinates
33.049, -101.108

A webcam feed near Lake Alan Henry showed hail up to golf ball size.

Tornado, Hale

When
May 3, 3:35 PM CST
Where
Hale County, 2.78 mi N of Hale Center
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
34.110, -101.832

An off-duty NWS employee and a trained spotter reported a brief tornado north of Hale Center that remained over an open field.

Hail, Crosby

When
May 3, 4:04 PM CST
Where
Crosby County, 2.3 mi NNE of White River Lake
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
33.488, -101.069

An NWS cooperative weather observer reported golf ball size hail at White River Lake.

Hail, Dickens

When
May 3, 4:29 PM CST
Where
Dickens County, Dickens
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
33.620, -100.830

Local broadcast media relayed a report of hail up to two inches in diameter in Dickens. No damage was reported.

Hail, Dickens

When
May 3, 4:48 PM CST
Where
Dickens County, 2 mi WSW of Afton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.739, -100.832

Hail, Motley

When
May 3, 5:48 PM CST
Where
Motley County, 1.67 mi S of Whiteflat
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.076, -100.879

A storm chaser reported ping pong ball size hail along Texas State Highway 70 north of Matador.

Hail, Briscoe

When
May 3, 6:19 PM CST
Where
Briscoe County, Quitaque
Measured
3.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.370, -101.050

The volunteer fire department in Quitaque and officials with Caprock Canyons State Park reported hail up to 3.50 inches in diameter in Quitaque. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166467, 1166472, 1166545, 1166468, 1166469, 1166470, 1166471.